Alert archive / Arizona / Special Weather Statements in 2017
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Aug 3, 2017, 3:39 PM MST for Maricopa County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2017, 3:39 PM MST (22:39 UTC)
- Expired
- Aug 3, 2017, 4:30 PM MST
- In force
- 51 min
- Issued by
- NWS Phoenix, AZ
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 85 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 767 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1614 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
030 WWUS85 KPSR 032239 SPSPSR Special Weather Statement National Weather Service Phoenix AZ 339 PM MST THU AUG 3 2017 AZZ537-538-540-032330- Buckeye/Avondale AZ-Tonopah Desert AZ-Northwest Valley AZ- 339 PM MST THU AUG 3 2017 ...SPECIAL WEATHER STATEMENT... At 339 PM MST, Doppler radar was tracking a strong thunderstorm over White Tank Mountain Park, or 11 miles north of Buckeye, moving southeast at 20 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Glendale, Goodyear, Buckeye, El Mirage, Waddell, Perryville, White Tank Mountain Park and Luke AFB. LAT...LON 3350 11268 3365 11256 3358 11233 3338 11248 TIME...MOT...LOC 2239Z 302DEG 16KT 3354 11255 $$ AD
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:29 PM MST, 10 minutes earlier.
Area forecast discussion, Aug 3, 3:29 PM MST, 10 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 329 PM MST Thu Aug 3 2017 .SYNOPSIS... Lingering monsoon moisture over the region is expected to keep storm chances going over the region through Friday, especially over the higher terrain. A dramatic decrease in thunderstorm activity is expected during the upcoming weekend, and continuing through much of next week, as increasing southwesterly flow pushes much drier air into the region. && .DISCUSSION... A very active morning and afternoon across our CWA as thunderstorms are being observed from SE California and through most of Arizona. The 12Z sounding from this morning shows about two inches of PW over Phoenix with about 1000 J/kg of mix layer CAPE and 1500 J/kg of surface based CAPE. Looking at water vapor imagery, a shortwave is clearly seen pushing northward through AZ and Southern CA. Behind this, drier air is slowing filtering into the upper levels of the atmosphere but near the surface, we still remain quite moist. Dew points in the lower deserts remain in the mid to upper 60s with temperatures in the lower 100s. Combined this with the passing shortwave, an abundant amount of convection is being observed creating a chaotic forecast. With PWs near 2.0 inches, very heavy rain is being observed with most cells and we have already seen flash flooding on highway 95 just north of Quartzsite and in Joshua Tree National Park. We expect these rain loaded storms to continue into at least the early evening as drier air is very slow to work its way in. Winds aloft will gradually turn west and continue to dry us out through the weekend. GEFS advertises PWs dropping from nearly 2.0 inches right now, to maybe even below 0.8 inches by Sunday afternoon. This will actively reduce storm chances each day with virtually dry conditions by Saturday. However, models do indicate showers could persist in elevated portions of eastern Gila County on Sunday. Beyond this, dry conditions look to stick around through at least the middle of next week as dry westerly flow dominates our weather pattern. .DISCUSSION... Today and Tonight... The upper-level vort max that helped to trigger widespread convective activity across SW AZ and SE CA yesterday/last night can be seen on WV satellite imagery at this hour spinning northward across eastern Riverside County. This feature is continuing to trigger scattered showers and thunderstorms over/around the Salton Sea. Winds aloft behind this vort max are beginning to shift to a more southwesterly direction this morning across SE CA and SW AZ as the upper-level ridge along the west coast begins to break down. The main impact from this change to a southwesterly flow will be to gradually import drier air into the region. Although a reduction in convective activity is expected due to the loss of moisture and less favorable southwesterly flow, at least slight chances of storms are still forecast across all of our cwa, due to a bit better wind shear profile through the column. Temperatures are expected to warm a bit across south-central AZ due to less cloud cover. Friday and Friday night... A more noticeable reduction in convective active is expected across the western and central parts of our cwa during this period, as the winds aloft become more westerly as upper-level trofing begins to set up along the CA coast, undercutting the very strong ridging that is currently in place along the Pac NW coast. These westerly winds will finally begin to pull much drier air into the region, with PWATS falling to near 1.00 inch across SE CA and SW AZ by Friday afternoon. Still, a rather active day on Friday is possible across southern Gila County, due to lingering moisture and favorable upslope flow. Saturday through next Wednesday... Model guidance continues to be in excellent agreement that a solid break in the monsoon will occur during this period as weak trofing becomes established along the west coast, with light westerly flow persisting over our cwa. PWATs are expected to fall to 0.75 inch, or even lower across parts of our cwa. Fortunately, temperatures are not expected to stray far from normal, with 500mb heights being kept mainly in the 588-592dm range during the period. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Very light showers should remain on the Phoenix weather radar and will continue to lift through Maricopa county through mid morning. Mostly BKN mid cloud layers will persist through late morning before scattering out into this afternoon. Storm activity today should be reduced somewhat due to the beginning of a drying trend, but can't rule out an isolated storm affecting the metro area late this afternoon and evening. Southeast California/Southwest Arizona including KIPL and KBLH: Area of showers and isolated thunder will continue to be possible near KBLH at least through much of the morning. SCT to BKN mid and high CIGS will linger through much of the day, but some clearing is likely this evening. . Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Saturday through Wednesday: Overall fairly dry air will be in place across much of the region as westerly flow aloft dominates through the period. Thunderstorm chances will be focused mainly across the high terrain of eastern Arizona. Minimum relative humidities will drop into the teens across the lower deserts to above 20-30 percent for the higher terrain of Gila County. High temperatures will remain near or slightly below normals through the period. Winds will generally be on the light side, but afternoon southwest to westerly breeziness is likely most days.. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...Wilson AVIATION...Nolte/Kuhlman FIRE WEATHER...Kuhlman
In the hours before
Special weather statement, Aug 3, 3:18 PM MST, 21 minutes before
Special Weather Statement National Weather Service Phoenix AZ 318 PM MST THU AUG 3 2017 AZZ538-032245- Tonopah Desert AZ- 318 PM MST THU AUG 3 2017 ...SPECIAL WEATHER STATEMENT... At 317 PM MST, Doppler radar was tracking a strong thunderstorm over Tonopah, moving northeast at 10 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Tonopah, Wintersburg and Interstate 10. PRECAUTIONARY/PREPAREDNESS ACTIONS... Locally dense blowing dust is possible. If you encounter blowing dust while driving, pull over as far off the roadway as possible and park. Turn off your headlights and keep your foot off the brake. && LAT...LON 3336 11291 3345 11311 3370 11300 3356 11270 TIME...MOT...LOC 2217Z 212DEG 8KT 3351 11294 AD
Special weather statement, Aug 3, 3:25 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
325 PM MST THU AUG 3 2017
AZZ541-545-032300-
New River Mesa AZ-Cave Creek/New River AZ-
325 PM MST THU AUG 3 2017
...SPECIAL WEATHER STATEMENT...
At 325 PM MST, Doppler radar was tracking a strong thunderstorm near
New River, moving northeast at 5 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
New River, Cave Creek and Seven Springs.
LAT...LON 3403 11204 3403 11196 3394 11182 3379 11202
3391 11219 3404 11212
TIME...MOT...LOC 2225Z 217DEG 5KT 3392 11206
ADSpecial weather statement, Aug 3, 3:28 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
328 PM MST THU AUG 3 2017
AZZ531-532-536-CAZ569-032315-
Gila River Valley AZ-Kofa AZ-Yuma AZ-Palo Verde Valley CA-
328 PM MST THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PAZ...WEST
CENTRAL YUMA AND EAST CENTRAL IMPERIAL COUNTIES UNTIL 415 PM MST/415
PM PDT/...
At 328 PM MST/328 PM PDT/, Doppler radar was tracking a strong
thunderstorm near Martinez Lake, moving northeast at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Martinez Lake and Yuma Proving Ground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3281 11452 3282 11450 3284 11454 3295 11461
3319 11434 3290 11413 3279 11451
TIME...MOT...LOC 2228Z 240DEG 11KT 3291 11448
HernandezSpecial weather statement, Aug 3, 3:32 PM MST, 7 minutes before
Special Weather Statement National Weather Service Phoenix AZ 332 PM MST THU AUG 3 2017 AZZ532-535-536-032315- Gila River Valley AZ-Southeast Yuma County AZ-Yuma AZ- 332 PM MST THU AUG 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YUMA COUNTY UNTIL 415 PM MST... At 332 PM MST, Doppler radar was tracking a strong thunderstorm over Ligurta, or 8 miles east of Fortuna Foothills, moving northeast at 5 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Fortuna Foothills, Wellton and Ligurta. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3248 11429 3259 11442 3287 11425 3266 11401 TIME...MOT...LOC 2232Z 234DEG 6KT 3265 11427 Hernandez
Special weather statement, Aug 3, 3:35 PM MST, 4 minutes before
Special Weather Statement National Weather Service Phoenix AZ 335 PM MST THU AUG 3 2017 AZZ541-542-544-546-032300- Scottsdale/Paradise Valley AZ-Cave Creek/New River AZ-Deer Valley AZ- North Phoenix/Glendale AZ- 335 PM MST THU AUG 3 2017 ...SPECIAL WEATHER STATEMENT... At 335 PM MST, Doppler radar was tracking a strong thunderstorm near Desert Ridge Marketplace, or near Paradise Valley. This storm was nearly stationary. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Phoenix, Scottsdale, Paradise Valley, Deer Valley Airport, Scottsdale Airport, North Mountain Park and Desert Ridge Marketplace. LAT...LON 3353 11189 3357 11210 3379 11210 3373 11178 TIME...MOT...LOC 2235Z 193DEG 4KT 3362 11198 AD
Special weather statement, Aug 3, 3:39 PM MST, 0 minutes before
Special Weather Statement National Weather Service Phoenix AZ 339 PM MST THU AUG 3 2017 AZZ537-538-540-032330- Buckeye/Avondale AZ-Tonopah Desert AZ-Northwest Valley AZ- 339 PM MST THU AUG 3 2017 ...SPECIAL WEATHER STATEMENT... At 339 PM MST, Doppler radar was tracking a strong thunderstorm over White Tank Mountain Park, or 11 miles north of Buckeye, moving southeast at 20 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Glendale, Goodyear, Buckeye, El Mirage, Waddell, Perryville, White Tank Mountain Park and Luke AFB. LAT...LON 3350 11268 3365 11256 3358 11233 3338 11248 TIME...MOT...LOC 2239Z 302DEG 16KT 3354 11255 AD
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:07 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Aug 2, 5:11 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 2, 5:13 PM MST | Special Weather Statement | PSR | 47 min | |
| Aug 2, 5:33 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 42 min |
| Aug 2, 5:42 PM MST | Blowing Dust Advisory | PSR | La Paz, Yuma | 78 min |
| Aug 2, 9:51 PM MST | Areal Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Aug 3, 5:00 AM MST | Special Weather Statement | PSR | 45 min | |
| Aug 3, 5:41 AM MST | Special Weather Statement | PSR | 34 min | |
| Aug 3, 7:55 AM MST | Flash Flood Warning | PSR | La Paz | 3 hr |
| Aug 3, 1:21 PM MST | Special Weather Statement | PSR | 24 min | |
| Aug 3, 1:58 PM MST | Special Weather Statement | PSR | 47 min | |
| Aug 3, 2:33 PM MST | Special Weather Statement | PSR | 27 min | |
| Aug 3, 2:36 PM MST | Special Weather Statement | PSR | La Paz | 39 min |
| Aug 3, 2:37 PM MST | Special Weather Statement | PSR | Pinal | 38 min |
| Aug 3, 2:41 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 34 min |
| Aug 3, 2:42 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 33 min |
| Aug 3, 2:43 PM MST | Special Weather Statement | PSR | Yuma | 47 min |
| Aug 3, 2:48 PM MST | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Aug 3, 2:59 PM MST | Blowing Dust Advisory | PSR | Maricopa, Yuma | 2 hr |
| Aug 3, 2:59 PM MST | Special Weather Statement | PSR | 31 min | |
| Aug 3, 3:06 PM MST | Special Weather Statement | PSR | 39 min | |
| Aug 3, 3:15 PM MST | Special Weather Statement | PSR | 45 min | |
| Aug 3, 3:17 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 3, 3:18 PM MST | Special Weather Statement | PSR | Maricopa | 27 min |
| Aug 3, 3:20 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 25 min |
| Aug 3, 3:25 PM MST | Special Weather Statement | PSR | 35 min | |
| Aug 3, 3:28 PM MST | Special Weather Statement | PSR | Yuma | 47 min |
| Aug 3, 3:32 PM MST | Special Weather Statement | PSR | Yuma | 43 min |
| Aug 3, 3:35 PM MST | Special Weather Statement | PSR | 25 min | |
| Aug 3, 3:42 PM MST | Special Weather Statement | PSR | Maricopa | 48 min |
| Aug 3, 3:43 PM MST | Special Weather Statement | PSR | 47 min | |
| Aug 3, 3:49 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 26 min |
| Aug 3, 3:51 PM MST | Special Weather Statement | PSR | Yuma | 39 min |
| Aug 3, 4:00 PM MST | Special Weather Statement | PSR | 45 min | |
| Aug 3, 4:02 PM MST | Special Weather Statement | PSR | Maricopa | 43 min |
| Aug 3, 4:06 PM MST | Special Weather Statement | PSR | 39 min | |
| Aug 3, 4:12 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 33 min |
| Aug 3, 4:13 PM MST | Special Weather Statement | PSR | Yuma | 47 min |
| Aug 3, 4:15 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 30 min |
| Aug 3, 4:16 PM MST | Areal Flood Advisory | PSR | Yuma | 119 min |
| Aug 3, 4:18 PM MST | Special Weather Statement | PSR | 42 min | |
| Aug 3, 4:18 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 27 min |
| Aug 3, 4:23 PM MST | Special Weather Statement | PSR | Maricopa | 52 min |
| Aug 3, 4:24 PM MST | Special Weather Statement | PSR | Maricopa | 51 min |
| Aug 3, 4:31 PM MST | Special Weather Statement | PSR | Maricopa | 44 min |
| Aug 3, 4:36 PM MST | Flash Flood Warning | PSR | Yuma | 3 hr |
| Aug 3, 4:36 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 24 min |
| Aug 3, 4:41 PM MST | Special Weather Statement | PSR | 49 min | |
| Aug 3, 4:44 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 3, 4:44 PM MST | Special Weather Statement | PSR | Yuma | 46 min |
| Aug 3, 4:46 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 29 min |
| Aug 3, 4:49 PM MST | Special Weather Statement | PSR | Maricopa | 41 min |
| Aug 3, 4:55 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 3, 4:56 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 34 min |
| Aug 3, 4:58 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 32 min |
| Aug 3, 4:57 AM MST | Areal Flood Advisory | PSR | Riverside | 3 hr |
| Aug 3, 5:19 AM MST | Flash Flood Warning | PSR | Riverside | 3 hr |
| Aug 3, 7:07 AM MST | Flash Flood Warning | PSR | San Bernardino | 5 hr |
| Aug 3, 8:13 AM MST | Flash Flood Warning | PSR | Riverside | 3 hr |
| Aug 3, 11:50 AM MST | Special Weather Statement | PSR | Riverside | 40 min |
| Aug 3, 12:16 PM MST | Areal Flood Advisory | PSR | Riverside, San Bernardino | 3 hr |
| Aug 3, 12:35 PM MST | Flash Flood Warning | PSR | Riverside, San Bernardino | 3 hr |
| Aug 3, 1:30 PM MST | Severe Thunderstorm Warning | PSR | Riverside | 45 min |
| Aug 3, 1:44 PM MST | Flash Flood Warning | PSR | Riverside | 3 hr |
| Aug 3, 2:13 PM MST | Special Weather Statement | PSR | Riverside | 47 min |
| Aug 3, 2:16 PM MST | Special Weather Statement | PSR | Imperial | 44 min |
| Aug 3, 2:45 PM MST | Special Weather Statement | PSR | Imperial | 30 min |
| Aug 3, 3:01 PM MST | Special Weather Statement | PSR | Imperial | 44 min |
| Aug 3, 3:24 PM MST | Severe Thunderstorm Warning | PSR | Imperial | 36 min |
| Aug 3, 3:57 PM MST | Special Weather Statement | PSR | Imperial | 48 min |
| Aug 3, 4:19 PM MST | Areal Flood Advisory | PSR | Imperial | 56 min |
| Aug 3, 4:22 PM MST | Special Weather Statement | PSR | Imperial | 53 min |
| Aug 3, 4:51 PM MST | Areal Flood Advisory | PSR | Riverside | 3 hr |
Nearby
Special Weather Statements in Arizona, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.